Kansas, 2008

Heavy Rain in Kansas, June 11, 2008

June 11, 2008 · NWS DDC · 2 events in 1 county or zone

Thunderstorms produced heavy rainfall during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms produced heavy rainfall during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 11, 1:52 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 11, 1:52 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
252 PM CDT WED JUN 11 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE SEVERE WEATHER CHANCES THIS
EVENING, AND THEN LINGERING THUNDERSTORM CHANCES IN THE SOUTHEAST ON
THURSDAY AND FRIDAY.

A STRONG UPPER LEVEL TROUGH AND ASSOCIATED COLD POOL WILL MOVE EAST
INTO THE HIGH PLAINS WITH A COLD FRONT INITIALLY TRYING TO STALL OUT
NEAR A DODGE CITY TO LACROSSE LINE THEN SURGING EAST LATER THIS
EVENING. A DRYLINE IS ALSO FORECAST TO MOVE TO LIBERAL WITH A TRIPLE
POINT NEAR MEADE. THE WRF HOWEVER HAS THIS TRIPLE POINT MORE SOUTH
AND WEST INTO THE OKLAHOMA PANHANDLE. A VERY STRONG 700MB CAP WILL
BE IN PLACE FROM DODGE CITY AND SOUTH, BUT AS TEMPERATURES APPROACH
100 NEAR DODGE THE CAP SHOULD BEGIN TO BREAK FIRST IN THE NORTHEAST
AROUND 4 TO 6 PM THEN TOWARD DODGE CITY AROUND 7 TO 9 PM. STRONG
INSTABILITY WITH OVER 3000 J/KG AND STRONG SURFACE TO UPPER LEVEL
SHEAR WILL BE IN PLACE FOR TORNADOS. THE MAIN FORECAST PROBLEM FOR
THIS EVENING IS EXACTLY WHERE THE WARM SECTOR AND TRIPLE POINT WILL
BE. INITIAL THOUGHTS ARE FOR THE WARM SECTOR FROM MEADE TO NEAR
DODGE CITY TO NEAR LARNED. SO STORMS COULD FORM FIRST ALONG THE
FRONT IN THE LARNED AREA THEN BUILD SOUTH TOWARD DODGE AND MEADE
LATER OR AFTER 7 PM. ANY STORMS THAT GENERATE ALONG THE COLD FRONT
OR DRYLINE THEN MOVE EAST TO NORTHEAST SHOULD QUICKLY GO SEVERE WITH
LARGE HAIL AND ISOLATED TORNADOS. THE FRONT THEN SHOULD BE THROUGH
BY MIDNIGHT IN THE MEDICINE LODGE AREA. TONIGHTS LOWS SHOULD FALL
INTO THE MID TO UPPER 50S EXCEPT WARMER NEAR MEDICINE LODGE WITH THE
FRONT COMING THROUGH LATER. CURRENT RED FLAG WARNING IN OUR SW FA
MAY NOT MAKE IT WITH HIGHER DEWPOINTS NORTH OF FRONT. WILL GO AHEAD
AND KEEP CURRENT WIND ADVISORY UNTIL 9 PM.

FOR THURSDAY THE COLD FRONT IS EXPECTED TO STALL OUT OVER OKLAHOMA
WITH HIGHER DEWPOINTS RETURNING JUST NORTH OF THE FRONT INTO OUR
SOUTHEAST CWA. COULD HAVE A FEW THUNDERSTORMS NEAR MEDICINE LODGE IN
THE AFTERNOON AND EVENING. OTHERWISE IT SHOULD BE A NICE AND MUCH
COOLER AND LESS WINDY DAY AS NORTH WINDS AROUND 10 MPH BECOME LIGHT
SOUTHEASTERLY LATE. HIGHS IN THE LOW TO MID 80S LOOK REASONABLE.

ON THURSDAY NIGHT THE WRF IS FORECASTING LOTS OF STORMS WITH UPWARDS
OF AN INCH OR GREATER MAINLY IN THE EAST CWA WHILE THE GFS HAS ONLY
A TRACE TO A TENTH. THERE IS A SECONDARY SHOT OF MID LEVEL COOLER
AIR WITH A VORT ON THE BACKSIDE OF THE UPPER LOW BY FRIDAY MORNING
SO WILL CONTINUE WITH SOME POPS MAINLY IN THE SOUTHEAST CWA.
OVERNIGHT LOWS SHOULD BE IN THE MID TO UPPER 50S.

FOR FRIDAY AS THE UPPER LOW AND TROUGH CONTINUE TO MOVE EAST ACROSS
THE PLAINS AND UPPER MIDWEST A SECONDARY COLD FRONT WILL PUSH INTO
SOUTHERN OKLAHOMA. THERE STILL COULD BE AN ISOLATED THUNDERSTORM
NEAR MEDICINE LODGE BUT BEST CHANCES WILL BE SOUTHEAST OF OUR FA.
FRIDAY HIGH TEMPERATURES LOOK VERY NICE AND ONLY IN THE LOW TO MID
80S.

DAYS 3-7...

WESTERLY DOWNSLOPE FLOW STILL ADVERTISED TO DEVELOP OVER WEEKEND AS
ANOTHER S/W TROF EMBEDDED IN THIS FLOW MOVES OUT INTO THE PLAINS ON
SUNDAY. AS THIS UPPER WAVE CROSSES INTO CNTL PLAINS SUNDAY NIGHT
ANOTHER COLD FRONT IS PROGGED TO SLIDE SOUTHEAST ACROSS KS. ALTHOUGH
THE BETTER UPPER LEVEL DYNAMICS APPEAR TO REMAIN NORTH OF OUR AREA
SUNDAY NIGHT STILL UNABLE TO RULE OUT SOME OVERNIGHT STORMS
ACCOMPANYING THE FRONT...ESPECIALLY THE EAST. CURRENT GRIDS SEEM TO
HAVE A GOOD HANDLE WITH THIS SO INITIAL PLANS ARE TO LEAVE THE
WEEKEND AS.

BY EARLY NEXT WEEK A COOL DOME OF HIGH PRESSURE CROSSES THE CENTRAL
PLAINS. BASED ON 85H TEMPS FROM THE GFS AND ECWMF IT APPEARS MONDAY
WILL ON THE COOL SIDE FOR THIS TIME OF YEAR BUT ALL MODELS STILL
ADVERTISE A WARMING TREND DEVELOPING BY MID WEEK.

.AVIATION...

WILL BASED THUNDERSTORM POTENTIAL THIS EVENING ON THE NAM AND RUC
FORECAST OF OUR SFC BOUNDARY. AS A RESULT LOOKS LIKE DDC AND HYS
WILL HAVE THE BETTER CHANCE FOR PCPN THAN GCK. AS THESE STORMS
DEVELOP ALONG THIS BOUNDARY THIS EVENING THE FRONT WILL START TO
MOVE SOUTH ONCE AGAIN AND BY MIDNIGHT THE FRONT WILL BE LOCATED
WELL SOUTH AND EAST OF ALL THE TAF SITES.  THIS WILL ALLOW THE GUSTY
WINDS TO SUBSIDE AS HIGH PRESSURE STARTS TO BUILD INTO THE AREA FROM
THE NW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  82  57  84 /  20  10  10  10
GCK  56  82  54  84 /  20  10  10  10
EHA  54  83  55  85 /  10  10  10  10
LBL  58  85  57  85 /  20  10  20  20
HYS  56  82  57  83 /  60  20  10  10
P28  66  85  65  84 /  30  50  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ046-065-066-
078>081-084>090.

RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ074>076-
084>086.

&&

FN06/18
Hazardous weather outlook, Jun 11, 3:46 AM CST, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
446 AM CDT WED JUN 11 2008

KSZ030-031-043>046-063>066-076>081-086>090-121000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-
BARBER-
446 AM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL INTENSIFY ACROSS WESTERN KANSAS
TODAY. AHEAD OF THIS LOW...A DRYLINE WILL BE PRESENT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS
DRYLINE BY THE AFTERNOON. ANY THUNDERSTORM THAT DOES FORM WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. IN
ADDITION...HEAVY RAINFALL IS POSSIBLE. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE ALONG AND EAST
OF A TREGO CENTER TO MONTEZUMA TO MEADE LINE.

A WIND ADVISORY HAS BEEN ISSUED FOR SOUTHWEST KANSAS THROUGH THIS
EVENING. SOUTHERLY WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS
TO AROUND 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL KANSAS
THURSDAY. A STATIONARY FRONT WILL LINGER ACROSS THIS AREA DURING
THIS TIME. NEAR THE FRONT...THE POSSIBILITY OF STRONG TO SEVERE
STORMS EXIST. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY AFTER 2 PM CDT TODAY ALONG
AND EAST OF A TREGO CENTER TO MONTEZUMA TO MEADE LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-062-074-075-084-085-121000-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
446 AM CDT WED JUN 11 2008 /346 AM MDT WED JUN 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A DRYLINE WILL MOVE ACROSS WESTERN KANSAS TODAY. BEHIND THIS
DRYLINE...HOT AND DRY CONDITIONS WILL EXIST. RELATIVE HUMIDITY
VALUES WILL FALL TO 15 PERCENT OR LESS BY EARLY AFTERNOON. THE
COMBINATION OF DRY FUELS AND LOW RELATIVE HUMIDITIES WILL CREATE
FAVORABLE CONDITIONS FOR WILDFIRES. OUTDOOR BURNING IS STRONGLY DISCOURAGED.

A WIND ADVISORY HAS BEEN ISSUED FOR SOUTHWEST KANSAS THROUGH THIS
EVENING. SOUTHERLY WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS
TO AROUND 45 MPH. BY MID MORNING...WINDS ARE EXPECTED TO BECOME
MORE NORTHERLY AS A SURFACE LOW PRESSURE INTENSIFIES AND MOVES EAST.
WINDS WILL BRIEFLY DIMINISH BEFORE INCREASING AGAIN BY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Jun 11, 4:07 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
507 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             4 SE NEKOMA             38.43N 99.39W
06/11/2008  E1.00 INCH       RUSH               KS   PUBLIC

&&

JFINCH
Local storm report, Jun 11, 4:17 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             1 E NEKOMA              38.47N 99.42W
06/11/2008  E1.75 INCH       RUSH               KS   LAW ENFORCEMENT

0514 PM     HAIL             LA CROSSE               38.53N 99.31W
06/11/2008  E1.75 INCH       RUSH               KS   LAW ENFORCEMENT

&&

18
Local storm report, Jun 11, 4:39 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
539 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             1 E RUSH CENTER         38.46N 99.29W
06/11/2008  E1.00 INCH       RUSH               KS   TRAINED SPOTTER

&&

JFINCH
Local storm report, Jun 11, 4:58 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
558 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             OTIS                    38.53N 99.05W
06/11/2008  E0.75 INCH       RUSH               KS   TRAINED SPOTTER

&&

18
Local storm report, Jun 11, 5:05 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
605 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 W RUSH CENTER         38.46N 99.35W
06/11/2008  M2.50 INCH       RUSH               KS   PUBLIC

&&

18
Local storm report, Jun 11, 5:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             16 ESE NESS CITY        38.36N 99.63W
06/11/2008  E1.75 INCH       NESS               KS   PUBLIC

&&

JFINCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Rush

When
June 11, 6:00 PM CST to 9:00 PM CST
Where
Rush County, 6.1 mi ESE of Loretta
Reported by
Public
Coordinates
38.630, -99.070

Rainfall of 4.35 inches fell and caused some county roads to wash out.

Heavy Rain, Rush

When
June 11, 6:00 PM CST to 9:00 PM CST
Where
Rush County, 6.22 mi N of Otis
Reported by
Public
Coordinates
38.620, -99.050

Rainfall of 3.50 was reported at this location.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119548, 119550.